Ohio, 2019

Flooding in Ohio, July 7, 2019

July 7, 2019 · NWS ILN · 4 events in 2 counties and zones

Scattered thunderstorms produced locally heavy rain across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms produced locally heavy rain across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 7, 1:58 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 1:58 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
258 AM EDT Sun Jul 7 2019

.SYNOPSIS...
Though temperatures will be cooler today than yesterday, another
chance of showers and thunderstorms can be expected, as a cold front
moves south through the region. Drier conditions are expected for
Monday and Tuesday, with chances for storms returning on Wednesday
ahead of the next cold front.

&&

.NEAR TERM /THROUGH TODAY/...
Current observations indicate that the surface cold front
remains well north of the ILN CWA early this morning, with
essentially light and variable flow over southern Ohio, with a
switch to N / NE flow in just the northwestern corner of the
state. GFS/NAM 925mb/850mb projections indicate that a warm and
moist air mass remains in place across the Ohio Valley, and thus
the anticipated change in overall conditions still appears
to have not quite arrived.

Abundant low level moisture is expected to allow for some
stratus to develop this morning, and a few airports
(KVTA/KLHQ/KSGH) have already shown signs of this occurring.
Similarly, isolated showers will be possible through the
morning, with one having produced a trace amount of
precipitation at KILN in the past hour or so.

N/NNE wind flow should increase across the forecast area by late
morning and afternoon, as the front finally makes more of a push
southward through the area. This will keep temperatures slightly
cooler than yesterday, though boundary layer moisture will be
similar. With only weak low level convergence expected, and
little upper support, PoPs will be kept in the 30-40 percent
range for this afternoon -- shifting north to south with time.
Instability and moisture parameters are both lower than
yesterday, which should limit any hazardous weather potential to
just some brief downpours, with very low (if any) risk of flash
flooding or downburst winds.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
Some legitimate dry advection will be occurring Sunday night,
with dewpoints expected to drop by as much as 5-10 degrees by
Monday morning. This should lead to dry conditions overnight,
which may also lead to the potential for significantly cooler
min temps as well -- though there is some concern that
stratocumulus could stick around through the overnight hours,
limiting cooling potential to some extent. This forecast will
run with a range from the lower 60s to upper 60s.

On Monday, surface high pressure will be settling into position
over the Great Lakes, extending southward through the majority
of the ILN forecast area as well. As this occurs, mid-level
ridging will begin establishing itself through the Mississippi
Valley region, with the Ohio Valley on the eastern periphery of
this. Though cold advection will still be occurring, increasing
insolation should allow for similar max temps to Sunday -- lower
to middle 80s.

The one potential challenge for the forecast on Monday involves
a low-end potential for precipitation in the southeastern
sections of the forecast area. Though drier air will be
advecting into the area, as described above, at some point on
Monday the boundary layer flow is expected to turn from the
north to the northeast. On this trajectory, the drier air may
not be able to progress far enough southeast to clear the higher
dewpoints (upper 60s) out of the southeastern ILN CWA. Models
suggest that a gradient in CAPE will thus exist across the CWA,
with as much as 1000-1500 J/kg in the Portsmouth/Vanceburg
areas. With that noted, forcing is non-existent, and soundings
suggest poor lapse rates and even the presence of some capping
in the lowest 5kft. This should keep precipitation chances very
limited -- not enough to add to the forecast at this point. The
GFS, as is typical, is leading the way with the most expansive
QPF depiction of any of the main models for Monday. Its solution
is being generally discounted.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
For Monday night into Tuesday, mainly dry weather is
anticipated as surface high will be located across much of the
Great Lakes region. There is a low probability of a pop up
shower/storm (10 PoP at this time) across our far east/southeast
Tuesday afternoon in the vicinity of a weak low level inverted
trof which is pooling some higher dewpoints in this area.

Surface high pressure and a mid level ridge axis will both
begin to move east Tuesday night into Wednesday ahead of the
next s/wv and associated cold front that will be dropping
southeast into the northern Plains and the western Great Lakes.
With return flow, increasing moisture, and instability, will
continue with a low chance of showers and storms on Wednesday
well ahead of this system.

Chances for showers and storms are forecast for Wednesday night
into Thursday as the s/wv and front traverse east through the
Great Lakes and Ohio Valley.

Surface high pressure is then forecast to build back into the
region Thursday night into Friday in the wake of this system.
High pressure will then be located across our region on
Saturday.

Typical July highs in the 80s and and lows in the 60s are
expected, except for Wednesday/Wednesday night where highs in
the upper 80s to the lower 90s will fall into the upper 60s to
the lower 70s.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Some periods of MVFR conditions are expected overnight, with
both visibilities and/or ceilings expected to deteriorate into
the MVFR range at all TAF sites. At KLCK/KCMH, some IFR ceilings
are possible near daybreak.

VFR conditions are then expected through the rest of the day,
with N / NNE winds generally under 10 knots. Scattered showers
and thunderstorms are expected to develop during the afternoon,
but coverage appears too low to include specifically in the TAFs
at this point, so a VCSH will be used.

OUTLOOK...Thunderstorms are possible again from Wednesday
through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Jul 7, 3:48 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
448 AM EDT Sun Jul 7 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
448 AM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Local storm report, Jul 6, 11:38 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 AM EDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     1 NNW HEBRON            39.98N 82.50W
07/06/2019                   LICKING            OH   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN NEAR BEAVER RUN RD SE
            AND BLACKS RD SE.

&&

HICKMAN
Local storm report, Jul 6, 11:47 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1247 AM EDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 ESE NEWARK            40.02N 82.31W
07/06/2019                   LICKING            OH   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN ACROSS PLEASANT
            CHAPEL RD SE LOCATED NORTH OF BLUE JAY RD SE.

&&

HICKMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ross

When
July 7, 5:30 AM EST to 6:30 AM EST
Where
Ross County, 2.07 mi N of Chllcth Ross Co Arpt to 1.91 mi N of Chllcth Ross Co Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.460, -83.020

State Route 104 was closed at the Deer Creek Bridge due to flooding.

Flood, Fairfield

When
July 7, 4:30 PM EST to 5:30 PM EST
Where
Fairfield County, 2.65 mi W of Millersport to 2.92 mi W of Millersport
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.900, -82.580

High water was reported along a portion of Cherry Lane.

Flood, Fairfield

When
July 7, 4:30 PM EST to 5:30 PM EST
Where
Fairfield County, 3.77 mi W of Millersport to 4.04 mi WNW of Millersport
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.910, -82.600

High water was reported in the 12000 block of Lancaster-Kirkersville Road.

Flood, Fairfield

When
July 7, 4:30 PM EST to 5:30 PM EST
Where
Fairfield County, 4.5 mi NNE of Stoudertown to 4.89 mi NNE of Stoudertown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.926, -82.638

High water was reported near the intersection of Blacklick Road and Basil Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828102, 828103, 828104, 828105.